Indian Journal of Cancer Home 

REVIEW ARTICLE
[Download PDF]
Year : 2016  |  Volume : 53  |  Issue : 1  |  Page : 87--91

Practical recommendation for rash and diarrhea management in Indian patients treated with tyrosine kinase inhibitors for the treatment of non-small cell lung cancer

P Parikh1, K Prabhash2, R Naik3, AK Vaid4, C Goswami5, S Rajappa6, V Noronha7, A Joshi7, RT Chacko8, S Aggarwal9, DC Doval10,  
1 Department of Medical Oncology, Tata Memorial Hospital, Mumbai, Maharashtra, India
2 Department of Medical Oncology, Lung/Head and Neck Cancer, Tata Memorial Hospital, Mumbai, Maharashtra, India
3 Head of Medical Affairs, Boehringer Ingelheim India Pvt Ltd, Mumbai, Maharashtra, India
4 Department of Medical Oncology, Medanta The Medicity Hospital, Gurgaon, Haryana, India
5 Consultant Medical Oncologist, B P Poddar Hospital, Kolkata, India
6 Consultant Medical Oncologist, Indo American Cancer Institute, Hyderabad, Telangana, India
7 Department of Medical Oncologist, Tata Memorial Hospital, Mumbai, Maharashtra, India
8 Department of Medical Oncology, Christian Medical College, Vellore, Tamil Nadu, India
9 Department of Medical Oncology, Sir Gangaram Hospital, New Delhi, India
10 Department of Medical Oncology, Rajiv Gandhi Cancer Institute, New Delhi, India

Correspondence Address:
K Prabhash
Department of Medical Oncology, Lung/Head and Neck Cancer, Tata Memorial Hospital, Mumbai, Maharashtra
India

Abstract

Tyrosine kinase inhibitors (TKIs) are a pharmaceutical class of small molecules, orally available with manageable safety profile, approved worldwide for the treatment of several neoplasms, including lung, breast, kidney and pancreatic cancer as well as gastro-intestinal stromal tumours and chronic myeloid leukaemia. In recent years, management of lung cancer has been moving towards molecular-guided treatment, and the best example of this new approach is the use of the tyrosine kinase inhibitors (TKIs) in patients with mutations in the epidermal growth factor receptor (EGFR). The identification of molecular predictors of response can allow the selection of patients who will be the most likely to respond to these tyrosine kinase inhibitors (TKIs). Gastrointestinal (GI) adverse events (AEs) are frequently observed in patients receiving EGFR tyrosine kinase inhibitor therapy and are most impactful on the patient's quality of life. Dermatologic side effects are also relatively common among patients treated with EGFR inhibitors. Evidence has emerged in recent years to suggest that the incidence and severity of rash, positively correlated with response to treatment.These skin disorders are generally mild or moderate in severity and can be managed by appropriate interventions or by reducing or interrupting the dose. Appropriate and timely management make it possible to continue a patient's quality of life and maintain compliance; however if these adverse events (AEs) are not managed appropriately, and become more severe, treatment cessation may be warranted compromising clinical outcome. Strategies to improve the assessment and management of TKI related skin AEs are therefore essential to ensure compliance with TKI therapy, thereby enabling patients to achieve optimal benefits. This article provides a consensus on practical recommendation for the prevention and management of diarrhoea and rash in Non-Small Cell Lung Cancer (NSCLC) patients receiving TKIs.



How to cite this article:
Parikh P, Prabhash K, Naik R, Vaid A K, Goswami C, Rajappa S, Noronha V, Joshi A, Chacko R T, Aggarwal S, Doval D C. Practical recommendation for rash and diarrhea management in Indian patients treated with tyrosine kinase inhibitors for the treatment of non-small cell lung cancer.Indian J Cancer 2016;53:87-91


How to cite this URL:
Parikh P, Prabhash K, Naik R, Vaid A K, Goswami C, Rajappa S, Noronha V, Joshi A, Chacko R T, Aggarwal S, Doval D C. Practical recommendation for rash and diarrhea management in Indian patients treated with tyrosine kinase inhibitors for the treatment of non-small cell lung cancer. Indian J Cancer [serial online] 2016 [cited 2021 Jul 28 ];53:87-91
Available from: https://www.indianjcancer.com/text.asp?2016/53/1/87/180863


Full Text

 Introduction



Tyrosine kinase inhibitors (TKIs) are a pharmaceutical class of small molecules, orally available with manageable safety profile, approved worldwide for the treatment of several neoplasms, including lung, breast, kidney and pancreatic cancer as well as gastro-intestinal (GI) stromal tumors and chronic myeloid leukemia.[1]

In recent years, management of lung cancer has been moving toward molecular-guided treatment, and the best example of this new approach is the use of the TKIs in patients with mutations in the epidermal growth factor receptor (EGFR). The identification of molecular predictors of response can allow the selection of patients who will be the most likely to respond to these TKIs.[2]

Gastro-intestinal adverse events (AEs) are frequently observed in patients receiving EGFR TKI therapy and are most impactful on the patient's quality of life. The details of management of diarrhoea due to TKIs is provided in [Table 1] in this document.[3]{Table 1}

Dermatologic side effects are also relatively common among patients treated with EGFR inhibitors.[4] Evidence has emerged in recent years to suggest that the incidence and severity of rash, positively correlated with response to treatment.[5],[6] These skin disorders are generally mild or moderate in severity and can be managed by appropriate interventions or by reducing or interrupting the dose. The details of management of common skin related adverse events due to TKIs is provided in [Table 2], [Table 3], [Table 4], [Table 5] in this document. [Figure 1] provides guidance to appropriate use of topical creams and emmollients. Appropriate and timely management make it possible to continue a patient's quality of life and maintain compliance; however, if these AEs are not managed appropriately, and become more severe, treatment cessation may be warranted compromising clinical outcome.[7]{Table 2}{Table 3}{Table 4}{Table 5}{Figure 1}

Strategies to improve the assessment and management of TKI related skin AEs are, therefore, essential to ensure compliance with TKI therapy, thereby enabling patients to achieve optimal benefits. In such situation, if one is able to down titrate and still achieve the right balance of efficacy and safety, it is useful.

 Management of Papulopustular (Acneiform) Rash Associated With Tyrosine Kinase Inhibitors Therapy



Preventive methods

Patient should be advised on the following aspects of skin care.

Sun protection

Avoid intense exposure to sunlight, especially direct sunlight between 10 am and 4 pm When outdoors wear a sunscreen (suncross aquagel, ansolar) or any other sunscreen that has a sun protection factor higher than 30 and offers UVA/UVB protection, and apply generously every 2 h or more frequently in case of sweating or swimming Protect your head by wearing a hat and sunglasses.

Skin care

Be careful when shaving or use an electric razor Use very gentle soaps (aquasoft/dermadew or any other gentle soap) and hair and body washes that are pH neutral Shower with lukewarm water and avoid long, hot showers Pat dry with a clean, smooth towel (not rub with a thick-pile towel) Avoid certain fabrics, such as wool and synthetics that can make skin itch and wear lose-fitting cotton clothing or other soft fabrics Wash sheets, clothing, and undergarments in mild soaps To relieve itching, place a cool washcloth or some ice over the area that itches, rather than scratching Use alcohol-free skin products Avoid any perfume or perfume-based skin products Moisturize regularly. Use cetaphil lotion as a moisturizer every day Apply within 15 min of showering or bathing to dry areas.

Nail care

Do not push back cuticles as this can increase the risk of infection Avoid biting nails, overly aggressive manicures/pedicures, and nail trauma Keep nails trimmed short.

 Diarrhoea



Patient education is essential, and patients should be encouraged to inform their doctor of any worsening of the diarrhea to allow appropriate dose modifications. Patients should be well-hydrated and followed closely to avoid dehydration.

References

1Natoli C, Perrucci B, Perrotti F, Falchi L, Iacobelli S, Consorzio Interuniversitario Nazionale per Bio-Oncologia (CINBO). Tyrosine kinase inhibitors. Curr Cancer Drug Targets 2010;10:462-83.
2Santarpia M, Altavilla G, Salazar MF, Magri I, Pettineo G, Benecchi S, et al. Tyrosine kinase inhibitors for non-small-cell lung cancer: Finding patients who will be responsive. Expert Rev Respir Med 2011;5:413-24.
3Yang JC, Reguart N, Barinoff J, Köhler J, Uttenreuther-Fischer M, Stammberger U, et al. Diarrhea associated with afatinib: An oral ErbB family blocker. Expert Rev Anticancer Ther 2013;13:729-36.
4Lacouture ME, Schadendorf D, Chu CY, Uttenreuther-Fischer M, Stammberger U, O'Brien D, et al. Dermatologic adverse events associated with afatinib: An oral ErbB family blocker. Expert Rev Anticancer Ther 2013;13:721-8.
5Segaert S, Van Cutsem E. Clinical signs, pathophysiology and management of skin toxicity during therapy with epidermal growth factor receptor inhibitors. Ann Oncol 2005;16:1425-33.
6Petrelli F, Borgonovo K, Cabiddu M, Lonati V, Barni S. Relationship between skin rash and outcome in non-small-cell lung cancer patients treated with anti-EGFR tyrosine kinase inhibitors: A literature-based meta-analysis of 24 trials. Lung Cancer 2012;78:8-15.
7Kiyohara Y, Yamazaki N, Kishi A. Erlotinib-related skin toxicities: Treatment strategies in patients with metastatic non-small cell lung cancer. J Am Acad Dermatol 2013;69:463-72.